Interior Health is warning the public about multiple reports of overdoses with severe outcomes in Cranbrook.
On February 25, 2020, Interior Health issued a drug alert, stating that overdoses appear to be linked to MDMA (Molly/Ecstacy). The alert says that toxic drugs are circulating the area.
Dean Nicholson, Executive Director and Substance Use Counsellor with East Kootenay Addiction Services (EKASS) says the Interior Health’s alert speaks to the uncertainty of what’s being sold in street drugs today.
“If people are using, they need to be cautious,” said Nicholson. “People may not necessarily be getting what they think they are.”
He adds that there are ways to avoid an overdose if people do choose to use drugs.
“It is obviously safer if people are not using, but if they are going to do so, use with others, have a naloxone kit handy and know how to use it, and start with a small amount to see if the affects are what they expect,” Nicholson advised.
He says that the AIDS Network Kootenay Outreach and Support Society (ANKORS) has drug testing kits available.
Jennifer Driscoll, a registered psychiatric nurse with the Harm Reduction Team of EKASS and IH, says that there has been no confirmation that the drugs used in these overdoses were in fact MDMA.
“We’ve heard anecdotally that the people having these overdoses are linked to MDMA, but it is unconfirmed at this time,” said Driscoll. “What we really want to stress is that any drugs have the potential to be laced with fentanyl and that those using should have all of their drugs checked.”
Driscoll explained that ANKORS is the number one resource in the area for drug checking, which can prevent overdose. They have fentanyl test strips available and lots of information on their website.
“Make sure you know about ANKORS testing, so you can see if the substance your using is laced with toxic drugs” she said. “Carry and know how to use naloxone, avoid using different drugs at the same time and don’t mix drugs and alcohol together. Keep your door unlocked and let someone know where you are. Start will a small amount and go slow.”
Interior Health advises users to follow the same protocol that both Driscoll and Nicholson have mentioned.
It is also important, says Interior Health, to know the signs of an overdose and how to respond:
– Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non responsive,
– Call 9-1-1 immediately
– Open airway and give rescue breaths
– Give naloxone (Narcan) if you have it
Naloxone Kits are available at ANKORS, EKASS, IH Public Health and Mental Health Substance Use locations as well as pharmacies.
The alert is in effect until March 3, 2020.